Planar vortices in a bounded domain with a hole. (English) Zbl 1478.49004

Summary: In this paper, we consider the inviscid, incompressible planar flows in a bounded domain with a hole and construct stationary classical solutions with single vortex core, which is closed to the hole. This is carried out by constructing solutions to the following semilinear elliptic problem \[ \begin{cases} -\Delta \psi = \lambda(\psi-\frac{\kappa}{4\pi}\ln\lambda)_+^p &\text{in } \Omega,\\ \psi = \rho_\lambda, &\text{on }\partial O_0\\ \psi = 0, &\text{on }\partial\Omega_0 \end{cases} \tag{1} \] where \(p>1\), \(\kappa\) is a positive constant, \(\rho_\lambda\) is a constant, depending on \(\lambda\), \(\Omega = \Omega_0\setminus \bar{O}_0\) and \(\Omega_0\), \(O_0\) are two planar bounded simply-connected domains. We show that under the assumption \((\ln\lambda)^\sigma\leq\rho_\lambda\leq (\ln\lambda)^{1-\sigma}\) for some \(\sigma>0\) small, (1) has a solution \(\psi_\lambda\), whose vorticity set \(\{y\in \Omega: \psi(y)-\kappa+\rho_\lambda\eta(y)>0\}\) shrinks to the boundary of the hole as \(\lambda\to+\infty\).


49J20 Existence theories for optimal control problems involving partial differential equations
49S05 Variational principles of physics
76B47 Vortex flows for incompressible inviscid fluids
35J61 Semilinear elliptic equations
Full Text: DOI


[1] A. Ambrosetti; J. Yang, Asymptotic behaviour in planar vortex theory, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl., 1, 285-291 (1990) · Zbl 0709.76027
[2] V. I. Arnold and B. A. Khesin, Topological Methods in Hydrodynamics, Second edition. Applied Mathematical Sciences, 125. Springer, Cham, 2021.
[3] M. S. Berger; L. E. Fraenkel, Nonlinear desingularization in certain free-boundary problems, Comm. Math. Phys., 77, 149-172 (1980) · Zbl 0454.35087
[4] G. R. Burton, Variational problems on classes of rearrangements and multiple configurations for steady vortices, Ann. Inst. H. Poincaré Anal. Non Linéaire, 6, 295-319 (1989) · Zbl 0677.49005
[5] G. R. Burton, Rearrangements of functions, saddle points and uncountable families of steady configurations for a vortex, Acta Math., 163, 291-309 (1989) · Zbl 0695.76016
[6] D. Cao; Z. Liu; J. Wei, Regularization of point vortices for the Euler equation in dimension two, Arch. Ration. Mech. Anal., 212, 179-217 (2014) · Zbl 1293.35223
[7] D. Cao; S. Peng; S. Yan, Multiplicity of solutions for the plasma problem in two dimensions, Adv. Math., 225, 2741-2785 (2010) · Zbl 1200.35130
[8] D. Cao; S. Peng; S. Yan, Planar vortex patch problem in incompressible steady flow, Adv. Math., 270, 263-301 (2015) · Zbl 1480.35318
[9] D. Cao; S. Peng; S. Yan, Regularization of planar vortices for the incompressible flow, Acta Math. Sci. Ser. B (Engl. Ed.), 38, 1443-1467 (2018) · Zbl 1438.35191
[10] E. N. Dancer; S. Yan, The Lazer-McKenna conjecture and a free boundary problem in two dimensions, J. Lond. Math. Soc., 78, 639-662 (2008) · Zbl 1202.35088
[11] A. R. Elcrat; K. G. Miller, Steady vortex flows with circulation past asymmetric obstacles, Comm. Partial Differential Equations, 2, 1095-1115 (1987) · Zbl 0628.76031
[12] D. Iftimie; M. C. Lopes Filho; H. J. Nussenzveig Lopes, Two dimensional incompressible ideal flow around a small obstacle, Commun. Partial Diff. Equ., 28, 349-379 (2003) · Zbl 1094.76007
[13] C. Lacave, Two dimensional incompressible ideal flow around a thin obstacle tending to a curve, Ann. Inst. H. Poincaré Anal. Non Linéaire, 26, 1121-1148 (2009) · Zbl 1166.76300
[14] M. C. Lopes Filho, Vortex dynamics in a two dimensional domain with holes and the small obstacle limit, SIAM J. Math. Anal., 39, 422-436 (2007) · Zbl 1286.76018
[15] D. Smets; J. Van Schaftingen, Desingulariation of vortices for the Euler equation, Arch. Rational Mech. Anal., 198, 869-925 (2010) · Zbl 1228.35171
[16] B. Turkington, On steady vortex flow in two dimensions. Ⅰ, Ⅱ, Comm. Partial Differential Equations, 8 (1983), 999-1030, 1031-1071. · Zbl 0523.76015
[17] J. Yang, Existence and asymptotic behavior in planar vortex theory, Math. Models Methods Appl. Sci., 1, 461-475 (1991) · Zbl 0738.76009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.